Florida, 2004

Rip Current in Florida, May 11, 2004

May 11, 2004 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 11, 1:40 PM EST, 20 minutes earlier.

Area forecast discussion, May 11, 1:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT TUE MAY 11 2004

.DISCUSSION...LITTLE CHANGES IN SYNOPTIC PATTERN WILL TAKE PLACE
OVER THE NEXT SEVERAL DAYS. SOUTH FLORIDA WEATHER WILL CONTINUE TO
BE DOMINATED THE REST OF THE WEEK BY THE SAME ATLANTIC RIDGE THAT
HAS CONTROLLED LOCAL AREA WEATHER OVER THE PAST SEVERAL DAYS.
ATMOSPHERIC MOISTURE WILL REMAIN NEARLY CONSTANT...OR EVEN DECREASE
OVER THE NEXT FEW DAYS...AS THERE IS SLIGHTLY DRIER AIR UPSTREAM OF
THE AREA. THIS IS EVIDENCED BY THIS MORNINGS SOUNDINGS OF MIAMI AND
NASSAU...WHERE MORNING PWATS WERE AT 1.44 AND 1.30 INCHES
RESPECTIVELY. ALSO...LOOKS AS THOUGH MID LEVEL CAP WILL STAY IN
PLACE...AS H5 RIDGE ALSO REMAINS IN FIRM CONTROL THROUGH THURSDAY.
FORECAST SOUNDINGS SHOW K-INDICES BELOW 20 THROUGH THURSDAY...SO DO
NOT EXPECT TSTORM DEVELOPMENT...AND VERY FEW AFTERNOON
SHOWERS...ESPECIALLY GIVEN THE STRONG FLOW WHICH WILL DISALLOW
AFTERNOON SEA BREEZE FORMATION. THEREFORE...DECIDED TO DROP MENTION
OF SHOWER/TSTORMS OVER CWA FOR BOTH TOMORROW AFTERNOON AND THURSDAY
AFTERNOON. THERE WILL BE SOME SHOWERS OVER THE ATLANTIC WATERS
OVERNIGHT TONIGHT AND WEDNESDAY NIGHT...BUT ONLY KEPT 10 PERCENT
POPS EAST COAST...AS THE SHOWERS SHOULD BE FEW AND FAR BETWEEN AND
VERY BRIEF.

GFS SHOWS H5 HEIGHTS FALLING SOME BY FRIDAY...AND THIS WILL GET RID
OF THE CAP TO AT LEAST ALLOW FOR THE POSSIBILITY OF ISOLATED THUNDER
OVER INTERIOR SOUTHWEST SECTIONS OF CWA FRIDAY AFTERNOON.
THEN...MOISTURE FINALLY INCREASES BY LATE SATURDAY INTO EARLY NEXT
WEEK...INCREASING THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY
THEN.

&&

.MARINE...C-MAN STATIONS SHOWING WINDS OUT OF THE EAST IN THE 15-20
KNOT RANGE. GFS MAINTAINS THIS WIND FLOW PATTERN OVER THE NEXT
SEVERAL DAYS. WEB CAM BEACH IMAGES DISTINCTLY SHOW THE EXPECTED
DIFFERENCES...GIVEN THIS FLOW PATTERN...IN SEAS BETWEEN THE ATLANTIC
WATERS AND THE NEAR SHORE GULF WATERS. NAPLES CAM SHOWS NEARLY FLAT
SEAS AND THE WIND AT NAPLES THIS AFTERNOON IS ONLY AROUND 10 KNOTS.
LAND EFFECTS TONIGHT WILL LOWER WINDS BY EVEN A FEW MORE KNOTS
ACROSS THE GULF NEAR SHORE WATERS...SO ADJUSTED WINDS DOWN TO UNDER
SCEC CRITERIA NEAR SHORE GULF WATERS FOR THE NEXT FEW NIGHTS. NO
OTHER SIGNIFICANT CHANGES MADE TO COASTAL GRIDS/CWF.

&&

.FIRE WEATHER...NO PROBLEMS AS MEAN RH WILL BE WELL ABOVE 35 % THE
ENTIRE FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 74 84 74 83 / 10 10 10 20
FORT LAUDERDALE 74 82 75 82 / 10 10 10 20
MIAMI           74 82 73 85 / 10 10 10 20
NAPLES          69 88 67 86 / 00 00 00 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

57
Hazardous weather outlook, May 11, 3:30 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
430 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ068-072-074-112200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
403 AM EDT TUE MAY 11 2004

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENMTS EAST COAST BEACHES...

EAST WINDS OF 17 TO 22 MPH...ALONG WITH HIGHER GUSTS...WILL PRODUCE
A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF PALM BEACH...BROWARD
...AND MIAMI-DADE COUNTIES. LOW TIDE ODCCURS AROUND 900 AM THIS
MORNING AT THE RIP CURRENTS WILL BE MOST PREVALENT AT THAT TIME.
BUT DUE TO THE WIND ALONE...RIP CURRENTS WILL BE A THREAT ALL DAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ063-066-067-069>071-073-075-112200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
430 AM EDT TUE MAY 11 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Miami-Dade

When
May 11, 2:00 PM EST
Where
Miami-Dade County, Miami Beach
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

A man drowned in a rip current at an unguarded section of beach near Collins Avenue and 50th Street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Miami-Dade2004-05-1165MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394479.